Apixaban

Aftet a few events yesterday which resulted in me ending up in A and E ( heart rate was usual 180 in AF but my BP dropped very low so GP called ambulance)..anyway...i took a mild weakness in my left hand..couldn't grip properly. Had CT brain scan which was all fine but am seeing the neurovascular team this morning for tests to make sure nothing untoward happened. I don't think it did and doctor said with prolonged fast AF the weakness may have been caused by nerves which run from heart down keft arm which is why people with heart attacjs sometimes get pain in left arm. Anyway..they are being very thorough and giving me a full MOT which is great. But i have been started on Apixaban. It happened so suddenly I haven't had time to consider how i feel about taking it. Anyone on Apixaban got any advice or has it been easy or difficult being on it?

21 Replies

oldestnewest
  • Hi Vony, sorry to hear all that has happened to you. I have never taken Apixaban but just wanted to wish you well again. Please let us know how you get on.

    Jean

  • What a lovely post. Thank you Jean. Just back from clinic. They are treating me for possible TIA but only possible to be cautious and thorough. So am staying on the apixaban for now. Xx

  • ((((Vony)))) So sorry to hear of more worries for you. Hopefully your GP is right and it is nothing of any concern - well done to your physicians for a thorough response.

    I've taken Apixaban since January 2014 and in that time I've had a tooth taken out and had 6-monthly descaling. The only irritation is my nosebleeds caused by rhinitis but the bleeding has always stopped spontaneously in about double the normal time. Minor cuts etc are no problem.

    Best wishes xx

  • Thank you so much Finvola. That is reassuring to hear. I am scared of having an accident and bleeding. How do you cope with the worry of that or do you just not think about it? Do you have to make big changes to your diet. They said about leafy veg and vit K xx

  • With the NOAC's the only things I have been told to avoid are St John's wort, aspirin and NSAID's such as Ibuprufen - normal diet isn't affected as Apixaban works differently from Warfarin and you have no INR or frequent testing to worry about. Vit K is a factor with Warfarin but not with the NOAC's.

    At the beginning, I was worried about cutting myself, bruising and bleeding to death. Those worries made me careful and now I respect the sharp knife, scissor or whatever and handle it with more care! My nosebleeds are a scary nuisance but they have taught me that moderate bleeds can be coped with - even though my GP insists on A & E (I'm probably considered an old doll - lol). A serious accident would always be just that - serious regardless of medication. At the moment, a reversal agent is awaiting approval for Apixaban but, as it has a short half life (12-14 hours, I think) treatment for serious bleeds can be initiated in other ways.

    The AFA website has great information about anticoagulation and recently someone posted a great link about Apixaban - I'll try to find it for you.

    Found it:

    cks.nice.org.uk/anticoagula...

  • I too had similar woke up with pins and needles in ear and hand lasted 30 sec I was put on Apixaban straight away so like you didn't have time to consider how I felt about it . I have taken for last 2 1/2 months no side effects still have worries about bleeds but then think about stroke and move on with my thoughts .

  • Thank you. I like the term you used there...move on with your thoughts...that is excellent!! X

  • When you woke up with pins ans needles did you not think it may have been just the way you were lying? I think the sensation in my hand is because of a neck injury i got in a car accident a few weeks ago or because of holding my mobile phone. As much as i am thankful for the thorough treatment i have had i do think i am being overtreated as i do not believe i had a TIA. So i am worried i am taking an anticoagulant unnecessarily.

  • Yes I did think I must have laid on my ear and hand funny but the consultant at the Tia clinic said if it was only my ear then he prob would have said no but because of the hand as well he couldn't say for sure I didn't. scan didn't show any sign of damage so like you not sure if it was or wasn't but I'm happy to take the Apixaban if it reduces my risk of stroke .

  • I was changed over to Apixaban from Warfarin about 6 months ago and not had any problems, no side-effects I'm aware of. I'm just pleased to continue having my stroke risk reduced :-) .

    Koll

  • Been on apixaban 2years no prob

  • Been on Apixaban for a year,no problems whatsoever!

    I have had Dental work done,no problem also no dietary restrictions.

    The rest of Europe uses NOAC`s,so please don't worry about it!

  • The only noticeable change I found on full dose Eliquis was easy bruising...the dark purple patches you often see on the elderly.

  • I'm on this and think it's great, I don't bruise nearly as much as when I was on Riveroxiban

  • How low did your BP go?

    During a colonoscopy the probe stimulated my vagus nerve and my BP dropped to 40/29 and heart rate 30. After pumping drugs into me and keeping me for the rest of the day it gradually went up again. Two days later when out and walking uphill I felt myself go into AF.

  • Poor you Seasider 18...that sounds horredous and must have felt awful for you. My BP was 80/50 and my heart rate was 180. I couldn't stand up. I could also feel the pauses which probably made me feel worse.

  • The strange thing was I felt all right. I had been watching the procedure on the screen and suddenly noticed my BP and heart rate going down. It was difficult to speak as I had an oxygen mask on. I was thinking when are they going to do something about this when a nurse called out in alarm.

    The highest I know my heart rate to have been was 140.

  • Jeepers. That sounds scary. Is that what caused your AF then?

  • It brought it back after 15 months in NSR after my cardioversion.

  • Such a pity. Hope you are stable enough now and quality of life good:)

  • I'm told that I'm in permanent AF but I never notice it and my heart rate is seldom above the 70's and no longer in the high 30's and low 40's since having pacemaker fitted.

    I'm supposed to be having an AV node ablation but I'm not that sure that it will do much for me and need to have words the EP

    to convince me.

You may also like...